Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 7:08 PM EDT for Surry County, North Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1998, 7:08 PM EDT (23:08 UTC)
- Expired
- May 16, 1998, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:30 PM EDT | Hail 1 | Mt Airy, NC | |
| May 16, 7:35 PM EDT | Thunderstorm Wind | Mt Airy, NC | |
| May 16, 7:39 PM EDT | Hail 1.75 | Mt Airy, NC | |
| May 16, 8:00 PM EDT | Hail 1.75 | Pilot Mtn, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
428 WUUS01 KRNK 162311 RRA SVRRNK NCC171-170000- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 708 PM EDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 800 PM EDT. * AT 708 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MT AIRY MOVING EAST AT 10 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... MT AIRY AROUND 720 PM EDT.. WESTFIELD AROUND 725 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/KK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 16, 2:45 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT MAY 16 1998 65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE. DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY AIR SLOWLY BUILDS INTO THE SRN APPS. MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A FWC/FAN COMPROMISE MORE OR LESS. ROA 60/81/54/82 3100 LYH 61/82/55/83 3100 DAN 63/84/58/85 3100 BLF 56/76/51/80 3100 RNK 57/78/52/81 3100 JDS
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.